Pattern of cutaneous adverse drug reactions due to the use of fixed dose drug combinations

Radhika MS, Mayur SS, Priyadarshini Kop

Abstract


Background: Fixed dose drug combinations (FDCs) possess a higher risk of causing adverse drug reactions (ADRs) compared to a drug used individually. This study analyzes the pattern of ADRs caused due to the use of FDCs in a tertiary care hospital.

Methods: A prospective, spontaneous ADR reporting study was conducted for two years at a tertiary care hospital. ADRs reported due to suspected FDC use were evaluated for causality (WHO-UMC probability scale), severity (adapted Hartwig scale) and avoidability (Modified Hallas J. et al. scale).

Results: Of the 29 (96.67%) cutaneous ADRs reported, 19 (63.34%) ADRs were due to irrational FDCs, of which 16 (53.34%) were ‘probable’, 13 (43.34%) were ‘possibly avoidable’ and 13 (43.34%) were ‘mild/level 2’ on the severity scale.

Conclusion: Irrational FDCs carry a higher risk of causing cutaneous ADRs. Awareness and regular reporting of such ADRs can help physicians fight the evil of irrational prescribing.


Keywords


Adverse drug reaction, Drug combination, Inappropriate prescribing, Preventability

Full Text:

PDF

References


Palanisamy S, Kumaran KSGA, Rajasekaran A. A study on adverse drug reactions in Indian hospital. Imperial J Pharmacology & Toxicology 2011;1(1):7-15.

Shah SP, Desai MK, Dixit RK. Analysis of cutaneous adverse drug reactions at a tertiary care hospital – A prospective study. Tropical Journal of Pharmaceutical Research 2010;10(4):517-22.

Davies EC, Green CF, Mottram DR, Pirmohamed M. Adverse drug reactions in hospitals: A narrative review. Current Drug Safety 2007;2:79-87.

Mehta U, Durrheim DN, Blockman M, Kredo T, Gounden R, Barnes KI. Drug reactions in adult medical inpatients in a South African hospital serving a community with a high HIV/AIDS prevalence: prospective observational study. Br J Clin Pharmacol 2007;65(3):396-406.

Ghosh S, Acharya LD, Rao PG. Study and evaluation of the various cutaneous adverse drug reactions in Kasturba Hospital, Manipal. Indian J Pharm Sci 2006;68(2):212-5.

Gautam CS, Saha L. Fixed dose drug combinations (FDCs): Rational or irrational: a view point. Br J Clin Pharmacol 2007;65(5):795-6.

Jadav SP, Parmar DM. Critical appraisal of irrational drug combinations: A call for awareness in undergraduate medical students. J Pharmacol Pharmacother 2011;2(1):45-8.

World Health Organization (WHO). The Importance on Pharmacovigilance. Safety monitoring on Medicinal Products. Geneva (Switzerland): Office of Publications, World Health Organization; 2002.

Davies EC, Green CF, Taylor, Williamson PR, Mottram DR, Pirmohamed M. Adverse drug reactions in hospital in-patients: A prospective analysis of 3695 patient-episodes. PLoS ONE. 2009; 4(2): e4439. doi: 10.1371/journal.pone.0004439.

Pirmohamed M, James S, Meakin S, Green C, Scott AK, Walley TJ, et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18,820 patients. BMJ 2004;329(3):15-9.

World Health Organization (WHO). WHO model list of essential drugs. 17th list. March 2011. Available from: http://whqlibdoc.who.int/hq/2011/a95053_eng.pdf.

World Health Organization (WHO). National List of Essential Medicines, NLEM (2011). Available from: http://apps.who.int/medicinedocs/en/m/abstract/Js18693en/.

Aagaard L, Hansen EH. Information about ADRs explored by Pharmacovigilance approaches: a qualitative review of studies on antibiotics, SSRIs and NSAIDs. BMC Clinical Pharmacology 2009;9(4):1-14.

Gautam CS, Aditya S. Irrational drug combinations: Need to sensitize undergraduates. Indian J Pharmacol 2006;38(3):169-70.

Palaian S, Ibrahim MIM, Mishra P. Pattern of adverse drug reactions reported by the community pharmacists in Nepal. Pharmacy Practice (Internet) 2010;8(3):201-7.

Sivanandy P, Kottur SGAK, Aiyalu R. A study on assessment, monitoring and reporting of adverse drug reactions in Indian hospital. Asian J Pharm Clin Res 2011;4(3):112-6.

Singh H, Dulhani N, Kumar BN, Singh P, Tewari P, Nayak K. A pharmacovigilance study in medicine department of tertiary care hospital in Chhattisgarh (Jagdalpur), India. J Young Pharm. 2010;2(1):95-100.